Alert archive / New Mexico / Red Flag Warnings in 2016
Red Flag Warning 19, NWS El Paso, TX
NWS El Paso, TX issued this red flag warning at May 16, 2016, 7:26 AM MDT for 8 counties in New Mexico. It took effect at May 16, 2016, 1:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 16, 2016, 7:26 AM MDT (13:26 UTC)
- In effect from
- May 16, 2016, 1:00 PM MDT
- Expired
- May 16, 2016, 7:00 PM MDT
- In force
- 6 hr
- Issued by
- NWS El Paso, TX
Counties Catron County, NM, Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM
The radar
The Holloman AFB radar (KHDX), 115 km from the middle of the area, began a volume at 13:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 1.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3090 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
397 WWUS84 KEPZ 161326 RFWEPZ URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 726 AM MDT MON MAY 16 2016 ...WINDY AND DRY CONDITIONS EXPECTED FOR SOUTH CENTRAL AND SOUTHWEST NEW MEXICO... .ANOTHER UPPER LEVEL TROUGH WILL DROP SOUTHEAST AND APPROACH THE FOUR CORNERS TODAY. MIX DOWN OF STRENGTHENING SOUTHWEST WINDS ALOFT AHEAD OF THIS FEATURE...WILL LEAD TO MINIMUM RELATIVE HUMIDITIES FROM THE MIDDLE TEENS TO SINGLE DIGITS. IN AN ENVIRONMENT WITH EXTREMELY LOW FUEL MOISTURES UNDER HIGH OR GREATER FIRE DANGERS...CONDITIONS WILL LEAD TO THE DEVELOPMENT OF CRITICAL FIRE CONDITIONS THIS AFTERNOON ACROSS SOUTH CENTRAL AND SOUTHWEST NEW MEXICO. NMZ110>113-170100- /O.NEW.KEPZ.FW.W.0019.160516T1900Z-160517T0100Z/ NEW MEXICO FIRE WEATHER ZONE 110 SOUTHWEST MOUNTAINS/GILA NF/APACHE NF/GLZ- NEW MEXICO FIRE WEATHER ZONE 111 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ- NEW MEXICO FIRE WEATHER ZONE 112 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ- NEW MEXICO FIRE WEATHER ZONE 113 CAPITAN AND SACRAMENTO MOUNTAINS/LINCOLN NF/LNZ- 726 AM MDT MON MAY 16 2016 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM MDT THIS EVENING FOR STRONG WINDS...LOW RELATIVE HUMIDITY AND HIGH OR GREATER FIRE DANGER FOR FIRE WEATHER ZONES 110...111...112 AND 113... THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM MDT THIS EVENING. * AFFECTED AREA...FIRE WEATHER ZONE 110. FIRE WEATHER ZONE 111. FIRE WEATHER ZONE 112. FIRE WEATHER ZONE 113. * WIND...SUSTAINED WEST TO SOUTHWEST 20 FOOT WINDS OF 20 TO 30 MPH WITH GUSTS TO 45 MPH. * HUMIDITY...8 TO 14 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ TRIPOLI
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at May 16, 3:20 AM MDT, 4 hours 6 minutes earlier.
Area forecast discussion, May 16, 3:20 AM MDT, 4 hours 6 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 320 AM MDT MON MAY 16 2016 .SYNOPSIS... Borderland weather will remain variable and active through the week ahead with several features moving in and across the region. Today an approaching Pacific storm system will cause a breezy to moderately windy afternoon as much drier air moves in to give us sunny skies and seasonally warm temperatures. Tuesday we remain dry as winds slacken a bit. On Wednesday cooler air and moisture pushes back into the area to bring a cooler day with a return of showers and storms. Storms may linger into Thursday before we see abrupt drying for Friday. To start next weekend areas east of the Rio Grande will get another shot of moisture with a return of afternoon storm chances. Dry and breezy again next Sunday as winds turn west. && .DISCUSSION... Active pattern continues for the region through the week as we see several airmass changes with the passage/approach of several upper-level systems and low-level frontal boundaries. Today we complete the sweep out of the moisture we had in the region for the weekend. A second day of breezy-windy W/SW winds ahead of a slow- tracking Pac system will shove the moisture east and import drier air from the west. This system will generally remain north and slowly eject east keeping Southern NM and Far West TX under the dry and windy portion of the low pressure system today. Tuesday this Pac system does dig a bit south. A minor amount of moisture will drop over the mountain zones and give them slight chances for a few aftn showers/storms. Meanwhile the southern lowlands will remain dry. Winds will slacken thanks to sfc high pressure dropping S through the plains, but breezy aftn conditions will continue. Tuesday night into Wednesday the sfc high pressure over the plains will push in a cool front into/through the area. This change of airmass will make for a cool and much more moist day WED as Gulf moisture arrives on E winds with/behind the front. The setup for Wednesday for showers/storms looks better than what we saw for this weekend as we will have an approaching upper-level low pressure system aiding with upper-level support for instability/dynamics...(80kt jet...slight cooling aloft...PVA and cooler temps aloft...shear and helicity). The result should be better storm chances with potential for severe storms in play. Wednesday will be a cool day...and that may possibly limit storm initiation and strength. The moisture makes it to the continental divide so most if not all of the area will have POPs in the forecast. Thursday models begin drying from the west as the upper system passes and brings W winds back to the area. However residual moisture looks to hang over the mtns and E zones. Thus continued POPs for those areas into Thursday. The drying continues and completes for Friday as we continue under moderate SW flow. Thus no pcpn chances to end the work week. For Saturday models show the next Pac storm dropping S over CA with an upper ridge over the Central Plains. There are differences which change the forecast outcome. GFS indicates a dryline intrusion from the east which would bring pcpn/storm chances to the Rio Grande and eastward. The ECMWF model keeps the moisture well east for a dry forecast. Winds would be lighter with the GFS solution with a surface trough laying N-S through the Rio Grande valley. The ECMWF model gives breezy conditions with the trough east. Both models dry the area out Sunday as the upper low approaches and delivers drying westerly flow. && .AVIATION...16/12Z-17/12Z. VFR conds all terms thru pd. Drier air back in place so fewer clouds today...skies SKC-SCT100. Winds will increase again after 15Z to 25020-25G35KTS and patchy 1-3SM in BLDU. && .FIRE WEATHER... Conditions will be very near critical this afternoon. Min RH will easily drop below 15%. Winds will be breezy to moderately windy... and will likely meet RFW criteria over some areas but generally for less than the 3 hr criteria for RFW. Much drier air has started to move back into the region with gusty southwest winds. This drier air will remain in place through Tuesday with minimum relative humidities in the single digits for the lowlands. Winds today look to be just short of meeting critical criteria, but will be close through the afternoon. A back door cold front will move in Tuesday night and drop highs about 5 to 10 degrees for areas east of the river and bring those same areas a chance for showers and thunderstorms. Generally dry and warm conditions return for Thursday and Friday but with lighter winds. Another moisture surge possible Saturday for the eastern zones. && .PRELIMINARY POINT TEMPS/POPS... El Paso 88 62 85 59 / 0 0 0 10 Sierra Blanca 87 56 83 54 / 0 0 0 20 Las Cruces 85 54 82 54 / 0 0 0 20 Alamogordo 86 54 83 53 / 0 0 10 20 Cloudcroft 63 42 60 38 / 0 0 20 50 Truth or Consequences 84 54 80 51 / 0 0 10 30 Silver City 78 47 75 48 / 0 0 0 10 Deming 86 52 82 53 / 0 0 0 10 Lordsburg 87 51 83 52 / 0 0 0 0 West El Paso Metro 87 61 85 59 / 0 0 0 10 Dell City 88 53 83 50 / 0 0 0 20 Fort Hancock 91 59 87 57 / 0 0 0 10 Loma Linda 83 56 80 52 / 0 0 0 10 Fabens 89 58 86 56 / 0 0 0 10 Santa Teresa 87 58 85 56 / 0 0 0 10 White Sands HQ 85 57 83 57 / 0 0 0 20 Jornada Range 85 50 82 50 / 0 0 0 20 Hatch 86 50 84 52 / 0 0 0 20 Columbus 88 55 85 55 / 0 0 0 0 Orogrande 86 55 83 54 / 0 0 0 20 Mayhill 72 44 68 41 / 0 0 10 50 Mescalero 72 44 69 42 / 0 0 20 40 Timberon 70 42 68 40 / 0 0 10 40 Winston 77 41 73 40 / 0 0 20 30 Hillsboro 82 49 78 49 / 0 0 0 20 Spaceport 84 51 81 51 / 0 0 0 30 Lake Roberts 77 38 75 39 / 0 0 10 20 Hurley 80 45 77 46 / 0 0 0 0 Cliff 83 43 80 44 / 0 0 0 10 Mule Creek 81 39 77 40 / 0 0 0 0 Faywood 81 48 78 48 / 0 0 0 10 Animas 87 51 83 52 / 0 0 0 0 Hachita 87 51 84 52 / 0 0 0 0 Antelope Wells 85 50 82 52 / 0 0 0 0 Cloverdale 81 48 77 49 / 0 0 0 0 && .EPZ Watches/Warnings/Advisories... NM...None. TX...None. && 14-BIRD
Hazardous weather outlook, May 16, 6:29 AM MDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 629 AM MDT MON MAY 16 2016 NMZ401>417-TXZ418>424-171230- UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE- SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY- SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL- UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES- NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY- CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN- WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET- SACRAMENTO MOUNTAINS ABOVE 7500 FEET- EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA- WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY- NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN- SOUTHERN HUDSPETH HIGHLANDS- RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES- RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY- 629 AM MDT MON MAY 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...TODAY AND TONIGHT BREEZY BY MID MORNING AND WINDY THROUGH THE AFTERNOON AND EARLY EVENING HOURS. POTENTIAL FOR ROAD CLOSURES DUE TO LIMITED VISIBILITY IN AREA PRONE TO BLOWING DUST. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY TUESDAY WILL BE DRY...WARM AND BREEZY. WEDNESDAY AND THURSDAY ANOTHER STORM SYSTEM WILL AFFECT THE AREA WITH THE POSSIBILITY OF RAIN SHOWERS AND STRONG THUNDERSTORMS. FRIDAY WILL BE DRY. SATURDAY MOISTURE RETURNS EAST FOR A POSSIBILITY OF SHOWERS AND STORMS EAST OF THE RIO GRANDE VALLEY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT REAL-TIME ANY LOCAL RESTRICTIONS TO VISIBILITY DUE TO BLOWING DUST THIS AFTERNOON. YOU CAN ALSO SUBMIT REPORTS AND PHOTOS TO OUR FACEBOOK PAGE OR VIA TWITTER. @NWSELPASO BIRD
Nearby
Red Flag Warnings in New Mexico, 2016Every red flag warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.